Conflict of Interest: None
Drug Induced Intracranial Hypertension Associated With Sulphasalazine Treatment
Article first published online: 7 DEC 2007
© 2007 the Authors
Headache: The Journal of Head and Face Pain
Volume 48, Issue 2, pages 296–298, February 2008
How to Cite
Sevgi, E., Yalcin, G., Kansu, T. and Varli, K. (2008), Drug Induced Intracranial Hypertension Associated With Sulphasalazine Treatment. Headache: The Journal of Head and Face Pain, 48: 296–298. doi: 10.1111/j.1526-4610.2007.00992.x
- Issue published online: 11 DEC 2007
- Article first published online: 7 DEC 2007
- Accepted for publication August 28, 2007.
- idiopathic intracranial hypertension;
- ulcerative colitis
A 25-year-old female patient developed headache and papilledema under sulphasalazine treatment for ulcerative colitis. The patient met the International Headache Society's criteria for idiopathic intracranial hypertension. Sulphasalazine was discontinued and the patient was given azathioprine for ulcerative colitis and acetazolamide for intracranial hypertension. Three weeks later, her examination was normal and lumbar puncture revealed an opening pressure of 180-mm H2O. Sulphasalazine is a product of 5 aminosalicylate (5 ASA) and there seems to be a relationship between the administration of sulphasalazine and the onset of intracranial hypertension symptoms. Early diagnosis of intracranial hypertension is important in patients with ulcerative colitis receiving 5 ASA treatment to prevent visual complications.